Hail, Clay
- When
- April 24, 1:42 PM CST
- Where
- Clay County, Clay Center
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.380, -97.120
Thunderstorms developed along a dry line/frontal boundary in central Kansas during the afternoon hours of the 24th. These storms pushed eastward as the day progressed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Thunderstorms developed along a dry line/frontal boundary in central Kansas during the afternoon hours of the 24th. These storms pushed eastward as the day progressed. Shear profiles indicated a threat for tornadoes during the day, but hail up to 0.88 in diameter were the only local reports received over the course of the event. Storms continued to push eastward throughout the evening, and although the threat for severe weather continued, no additional reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 24, 3:02 AM CST, 10 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 402 AM CDT TUE APR 24 2007 .DISCUSSION... LATEST WATER VAPOR SATELLITE SHOWING UPPER LOW JUST EAST OF THE FOUR CORNERS REGION MOVING STEADILY EASTWARD. AT THE SFC A WARM FRONT ARCS FROM SFC LOW IN EASTERN CO ACROSS NORTHWEST/NORTH CENTRAL KS AND THEN INTO EAST CENTRAL PORTIONS JUST NORTH OF KEMP. SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP THIS MORNING ALONG AND NORTH OF WARM FRONT AND ESPECIALLY WITHIN ELEVATED WAA/ISENTROPIC LIFT AND NOSE OF LOW LEVEL JET ACROSS NE. STRATUS CONTINUES TO DEVELOP SOUTH OF THE WARM FRONT INTO OK AND CENTRAL KS. EXPECT SCATTERED CONVECTION THIS MORNING TO TEMPORARILY END...BUT CLOUDS SHOULD REMAIN AS WARM FRONT LIFTS SLOWLY NORTH INTO THE NORTHERN CWA AND TO NEAR THE NE BORDER BY MID AFTERNOON AS SFC DEWPOINTS RISE INTO THE MIDDLE 50S FAR NORTH WITH THE LOWER 60S ALONG AND SOUTH OF I-70. HIGHS TODAY WILL BE A CHALLENGE WITH WARM FRONT AND STRATUS ACROSS THE CWA. WILL GO WITH HIGHS FROM THE MID 60S NORTH TO MID 70S SOUTH. AS CLOUDS DECREASE OVER CENTRAL KANSAS BY MIDDAY AND SFC LOW OVER THE WEST WITH ASSOCIATED DRYLINE SHIFT EASTWARD...STEEPENING LAPSE RATES AND VERY DIFFLUENT ENVIRONMENT WITH INCREASING UPPER JET WILL BE IN PLACE WITH WEAKENING CAP FOR RAPID THUNDERSTORM DEVELOPMENT ALONG DRYLINE AND WARM FRONT BY EARLY AFTERNOON. WITH 0-6KM SHEAR VERY HIGH...SUPERCELLS WILL DEVELOP AND TRANSLATE EASTWARD AHEAD OF THE DRYLINE...WITH MORE DEVELOPMENT EASTWARD ALONG THE WARM FRONT. EXPECT A SIGNIFICANT SEVERE WEATHER EVENT TO EVOLVE ACROSS CENTRAL KS AND SHIFT EASTWARD ACROSS THE CWA LATER THIS AFTERNOON AND INTO THE EVENING WITH THE POSSIBILITY OF VERY LARGE HAIL...STRONG WINDS AND SOME STORMS BECOMING TORNADIC...ESPECIALLY OVER THE WESTERN AREAS WHERE BETTER DESTABILIZATION SHOULD OCCUR AS CLOUDS TRY TO ERODE. WILL KEEP SEVERE MENTION IN THE FCST PRIMARILY IN THE AFTERNOON AND EVENING. THE SEVERE THREAT OVERNIGHT DOES NOT APPEAR AS HIGH AS SFC LOW DROPS SOUTHEAST INTO SOUTHERN KS AND DRY SLOT ADVANCES NORTHEAST INTO PORTIONS OF THE CWA AS FRONT TO THE NORTH BEGINS TO ADVANCE BACK SOUTH AS A COLD FRONT. BEFORE SFC LOW EXITS THE SOUTHEAST CWA WEDNESDAY...MORE THUNDERSTORMS MAY REDEVELOP ALONG AND SOUTHEAST OF THE TURNPIKE BY MIDDAY THEN ADVANCING EAST OF THE AREA BY LATE AFTERNOON. WRAPAROUND SHOWERS WILL STILL BE POSSIBLE INTO WEDNESDAY NIGHT INTO THURSDAY ACROSS THE EAST AS SYSTEM WILL BE VERY SLOW TO MOVE THROUGH THE MS VALLEY. WILL KEEP THE REMAINDER OF THE FCST DRY ON THROUGH THE WEEKEND AS FRIDAYS SYSTEM APPEARS WILL PASS JUST TO THE SOUTH OF THE CWA. UPPER LEVEL RIDGING AND WARMER TEMPS IN THE 80S STILL LOOK ON TRACK BY SUNDAY INTO MONDAY. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1113 AM CDT TUE APR 24 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-251615- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1113 AM CDT TUE APR 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS FROM THE SOUTH AND SOUTHWEST ANY TIME AFTER NOON. AS THE DAY PROGRESSES...THUNDERSTORMS SHOULD MOVE INTO EAST CENTRAL AND NORTHEAST KANSAS DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. THE STORMS WILL BE CAPABLE OF PRODUCING TORNADOES AND VERY LARGE HAIL ACROSS THE ENTIRE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY MORE THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF THE AREA ON WEDNESDAY...PRIMARILY TO THE SOUTH AND EAST OF THE TURNPIKE. A FEW OF THESE STORMS COULD BECOME SEVERE IN THE AFTERNOON WITH LARGE HAIL THE MAIN HAZARD. .SPOTTER INFORMATION STATEMENT... SPOTTERS IN TORNADO WATCH NUMBER 172 SHOULD ACTIVATE. ACROSS NORTHEAST AND EAST CENTRAL KANSAS...SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY 6 PM. WOLTERS
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 140 PM CDT TUE APR 24 2007 KSZ021-034-035-241930- CLAY-DICKINSON-OTTAWA- 140 PM CDT TUE APR 24 2007 THROUGH 230 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 40 MPH ACROSS PORTIONS OF CLAY...OTTAWA AND DICKINSON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE NILES...BENNINGTON... MANCHESTER...LONGFORD AND OAK HILL. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 159 PM CDT TUE APR 24 2007 KSZ009-010-241915- MARSHALL-WASHINGTON- 159 PM CDT TUE APR 24 2007 A STRONG THUNDERSTORM WILL MOVE NORTH AT 30 MPH ACROSS FAR EASTERN WASHINGTON AND NORTHWEST MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING DIME SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BREMEN AND HANOVER. A TORNADO WATCH IS ALSO IN EFFECT FOR WASHINGTON COUNTY.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 218 PM CDT TUE APR 24 2007 KSZ008-241945- REPUBLIC- 218 PM CDT TUE APR 24 2007 THROUGH 245 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 40 MPH ACROSS PORTIONS OF REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE BELLEVILLE AND NARKA. A TORNADO WATCH REMAINS IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 235 PM CDT TUE APR 24 2007 KSZ021-242000- CLAY- 235 PM CDT TUE APR 24 2007 THROUGH 300 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH ACROSS PORTIONS OF CLAY COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE CLAY CENTER...MORGANVILLE AND GREEN. A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS ISSUED.
The Topeka radar (KTWX), 88 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24373, 24374, 24375.